Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Prozac/Paxil/Zoloft

This concerns my daughter. She suffers from depression and social anxiety. Any meds she has been put on are low dose. She started on Prozac, then to Paxil and was just put on Zoloft. She is frustrated because nothing seems to level off her emotions. She believes it is because they are all in the same family. She actually got worse on the Paxil. Also, now the Zoloft is making her sick. She is a college student and it is hard to go to class with the nausea.
She takes with water and food in her stomach.
1) in your opinion is she correct about possibly needing to change drug families?
2) how does she combat the nausea.
9 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
unfortunately everybody responds differently to these medications, and your daughter is a very sensitive responder. There are many more medications to try, so she might ask her doctors about buspar, wellbutrin, lexapro, etc....
Avatar universal
Hi, i suffered from panic and general anxiety disorder.  They put me on paxil and it worked very well.  I was unable to concentrate in school and had nausea like your daughter.  She honestly needs to continue testing which meds work well with her body.  To prevent nausea, the best thing is for her to take it on an empty stomach and wait an hour or so before eating.  I was put on lexapro and it worsened my condition.  What might work for one person, might not work for the other.  It is like trial and error.  I know it is very frustrating because all you want to do is feel better but i strongly recommend she keep on trying other drugs.  Maybe try lexapro? It might work for her.  It doesn't mean b/c one drug does not work the other one wont'.  Same family of drugs has nothing to do with their effectiveness. Hang in there and i'm sure she'll finally find a drug that suits her body the best.  God Bless!
Avatar universal
Paxil actually causes unpleasant anxiety, during the first 2 weeks. She could try lowering the dose for long term use, I have used a very small dose (10mg)for anxiety and OCD, this reduced the side effect but still worked well. Effexor is slightly different from the drugs she has tried. There is also Wellbutrin and Moclobemide
(Manerix) which I found were good for anxiety
Avatar universal
If your daughter is very sensitive to these meds, she might need to build slowly to a therapeutic dose. Often "starting doses" are far too high for sensitive responders. With Prozac, for example, she could start on 5mg (by opening a 20mg capsule into a quart of juice and drinking 1 cup each day) for a week or two, and then increasing to 7mg, then 10mg - etc. until a therapeutic dose is achieved with the least possible side-effects.  Since all kinds of docs prescribe these meds, they don't always have the time, patience, or training to help patients adjust to these meds.  Don't give up.  When your daughter finds what works, it will be worth it.  There's often a lot of trial-and-error involved.  Good luck to you both.
Avatar universal
I am 22 and have just started taking Zoloft. I am 4 days into and had a total meltdown today. I took a Xanax and it seemed to alleviate alot of my anxious feelings.  I have a very weak stomach so even the smallest dosage of Zoloft (.25) has effected me.  Everyone says hang in there and because of forums such as this, I am truly riding out the "hump" of this medicine.  I just want to feel normal again.
Avatar universal
I just want everyone to please research all of the drugs effects and possiblities of withdrawls before deciding to take them. I have had problems w/depression and anxieties for years and finally (3 yrs ago) tried Prozac. I had some type of seizure that the doctors couldn't explain. I quit taking them right away and a few weeks later started zoloft. That worked great for me with minimal side effects, but then I had to change insurance companies and the new company didn't cover them. I had to switch to Paxil which I am still currantly taking. Paxil seems to work ok for me.....not as great as Zoloft, but like many people here have mentioned, it depends on the person and how their body will react to the drugs. I ran out of meds a few weeks ago and was off paxil for one week before I had the money to buy my refills. One week off and the headaches started, paranoia...I thought the wolf man was climbing up my bed to get me! What the hell?? The headaches soon started "zapping me", like electricity in my head. Dizziness, nausia, vomitting. While walking, occassionally the floor would feel as though it fell out from under me. I had problems with my vision. Once I started back on the paxil, all has been well. Also while off my boyfriend noticed I was highly aggitated and snapped and cried at about everything. I then started reading up on Paxil and found that my symptoms were withdrawl from the drug. The paranoia alone makes me scared to quit the drug! All I suggest is read, read, read and be well informed before making a decission on a drug. They have changed my life for the good, but for some people, the side effects and the withdrawl might not be worth it!
Avatar universal
Hello everyone. I'm happy to have found this site. I'm a physically fit 43 yr. old female who has been taking 75mg and then 100mg of Zoloft for...11 years [gasp]. I was opposed to "pill taking" and always tried the natural approach first. I will admit it did help during a very tough time in my life. Initially, I experienced symptom relief with a touch of nausea here and there [that went away eventually], minimal weight loss and in the past few years, minimal weight gain. More importantly, I have decided it's time to get off of it since I have been have working hard on myself...therapy, self-help books, regular exercise, etc. After reading all these entries, I'd be lying if I didn't admit I find the task ahead quite daunting. It's been two weeks and I'm currently taking 25 mgs every other day. I wanted to go cold turkey. I was aware that there would be some withdrawal, but oh lord! There are times that my husband [along with myself] looks at me as if I've lost my mind and replaced my being with an angry, snippy insomniac. The totally displaced anger I often feel is insane. Yay. I think to myself, perhaps if I jog 53 miles instead of 3 today, I'd be too exhausted to be angry?  And to add insult to injury, I have bouts of anxiety that I've never experienced before along with wanting to eat everything and the kitchen sink. To help me out, my Doctor has prescribed Ambien 10 mg. From the fire into the frying pan, eh?  Bottom line, we need to EDUCATE ourselves thoroughly before jumping into any med routine. Any comments/thoughts are welcome.  Thanks for letting me share/vent.  

Oh, one last thought...I have found that fish oil, omega 3s have helped me a bit.
Avatar universal
Hello, I am currently taking Paxil 10mg for the last 7 years. Durring that time I switched off and tried Effexor but had a seizure and went back to Paxil. My doctor is recommending me to switch to Zoloft and I am getting married this June so I am a little worried that I may have a bad reaction and cant afford to get nutty before my wedding. Its a miracle that it hasnt happend yet! Anyway, my question is there any difference between the two drugs? And, does anyone know of any birth defects caused by Zoloft? Thank you for your help. Good Luck to All!
Avatar universal
I have been on alot of, withdrawl of anti-depressants sites and they are seem to have one thing in common, alot of people are trying to stop taking these evil anti-depressants and having a very hard time doing it, me included, 14yrs poison prozac. Is there anyone out there who has had success?Can someone throw me a lifeline? Please help me if you can.
                                                                                      Thank you,
                                                                                  Drowning from poison prozac
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area